Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 76, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 5, 2016, 3:50 PM CDT for Hand County, South Dakota. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2016, 3:50 PM CDT (20:50 UTC)
- Expired
- Jul 5, 2016, 4:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hand County, SD
The radar
The Aberdeen radar (KABR), 122 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 4:05 PM CDT | HAIL 1.25 | 9 Ne Danforth, SD | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 3:29 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 308 J/kg
- Mixed-layer CIN
- -449 J/kg
- Mixed-layer LCL
- 1721 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
292
WUUS53 KABR 052050
SVRABR
SDC059-052115-
/O.NEW.KABR.SV.W.0076.160705T2050Z-160705T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
350 PM CDT TUE JUL 5 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN HAND COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 415 PM CDT
* AT 349 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ST. LAWRENCE...
OR NEAR MILLER...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
VAYLAND AROUND 355 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4432 9914 4461 9907 4462 9871 4425 9870
TIME...MOT...LOC 2049Z 269DEG 43KT 4445 9890
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
TMT2 follow-up statements
996
WWUS53 KABR 052105
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
405 PM CDT TUE JUL 5 2016
SDC059-052115-
/O.CON.KABR.SV.W.0076.000000T0000Z-160705T2115Z/
HAND SD-
405 PM CDT TUE JUL 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN HAND COUNTY...
AT 404 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WESSINGTON...OR
17 MILES SOUTHEAST OF MILLER...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN HAND COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4428 9890 4456 9886 4455 9871 4425 9870
TIME...MOT...LOC 2104Z 271DEG 42KT 4440 9868
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
TMT115
WWUS53 KABR 052113
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
413 PM CDT TUE JUL 5 2016
SDC059-052123-
/O.EXP.KABR.SV.W.0076.000000T0000Z-160705T2115Z/
HAND SD-
413 PM CDT TUE JUL 5 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAND COUNTY WILL
EXPIRE AT 415 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
CENTRAL SOUTH DAKOTA.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
ABERDEEN.
LAT...LON 4428 9890 4456 9886 4455 9871 4425 9870
TIME...MOT...LOC 2110Z 269DEG 43KT 4440 9868
$$
TMTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:50 PM CDT, 0 minutes earlier.
Area forecast discussion, Jul 5, 3:50 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 350 PM CDT TUE JUL 5 2016 .SHORT TERM...(This Evening through Thursday Night) Issued at 350 PM CDT TUE JUL 5 2016 A low pressure system and associated frontal boundary is currently over the eastern CWA...with some shower and thunderstorm development associated with it. More development occurring across the southwestern CWA. As this activity moves eastward into more favorable air...45-60 knots of 0-6km shear and 2000-4000 j/kg of MUCAPE...may see intensification into the early evening hours. The active pattern will continue for the next couple of days as a series of mid level shortwaves track across the northern plains and another surface low slides across the central plains. Best chances look to occur from late Wednesday afternoon through the daytime hours on Thursday. Some locations could pick up some decent rainfall amounts during that time...especially across the eastern CWA. The system begins to exit the region Thursday night. High temperatures will be right around normal...just a bit cooler on Thursday. Highs will be in the 80s Wednesday...and in the upper 70s to lower 80s Thursday. Overnight lows in the 60s will be common tonight and Wednesday night...with mainly 50s on Thursday night. .LONG TERM...(Friday through Tuesday) Issued at 350 PM CDT TUE JUL 5 2016 Surface high pressure will be over the region Friday into Friday night, which will bring pleasant temperatures and dry conditions. Precipitation chances look to increase again Saturday night into early next week as upper level flow turns southwest again with the approach of a western CONUS trough. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 135 PM CDT TUE JUL 5 2016 SCT/BKN MVFR CIGs are still floating around the KABR and KATY terminals early this afternoon but should gradually transition to low end VFR by later in the afternoon. Otherwise...expecting thunderstorms to develop across northeast SD through the afternoon, which may affect KATY terminal. Have included VCTS mention at this time and will await development before changing TAF conditions. Severe storms are possible with very gusty and erratic surface winds along with large hail. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...Parkin LONG TERM...TMT AVIATION...TMT
Hazardous weather outlook, Jul 5, 4:54 AM CDT, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 454 AM CDT TUE JUL 5 2016 SDZ003>006-009-010-015>018-033>037-045-048-051-061200- CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER- FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 454 AM CDT TUE JUL 5 2016 /354 AM MDT TUE JUL 5 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT TONIGHT WEST OF THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL REMAIN POSSIBLE WEDNESDAY INTO THURSDAY...WITH THE BEST OPPORTUNITY FOR STRONG TO SEVERE STORMS OCCURRING LATE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT OVER CENTRAL SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ039-046-SDZ007-008-011-019>023-061200- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- 454 AM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG A COLD FRONT OVER FAR EASTERN SOUTH DAKOTA. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH THERE IS THE POTENTIAL FOR A TORNADO OCCUR IN THE STRONGEST STORM. THE STORMS WILL QUICKLY MOVE OUT OF THE AREA EARLY THIS EVENING. IN ADDITION...HEAT INDICES WILL RISE INTO THE MID AND UPPER 90S THIS AFTERNOON. TAKE PRECAUTIONS IF OUTDOORS THIS AFTERNOON TO AVOID EAT RELATED ILLNESSES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY AFTERNOON INTO THURSDAY. WHILE A FEW OF THE STORMS MAY BE STRONG...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. SRF
In the hours before
Local storm report, Jul 5, 1:24 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
124 PM CDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL 5 WSW DUMONT 45.69N 96.52W
07/05/2016 E1.00 INCH TRAVERSE MN PUBLIC
&&
EVENT NUMBER ABR1600264
TMTSpecial weather statement, Jul 5, 1:48 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 148 PM CDT TUE JUL 5 2016 MNZ039-051915- TRAVERSE MN- 148 PM CDT TUE JUL 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TRAVERSE COUNTY UNTIL 215 PM CDT... AT 147 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF HERMAN...OR 14 MILES SOUTHEAST OF WHEATON...MOVING EAST AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN TRAVERSE COUNTY. LAT...LON 4562 9641 4579 9642 4583 9625 4562 9625 TIME...MOT...LOC 1847Z 267DEG 28KT 4572 9622 WISE
Special weather statement, Jul 5, 1:53 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
153 PM CDT TUE JUL 5 2016
MNZ046-051945-
BIG STONE MN-
153 PM CDT TUE JUL 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BIG STONE COUNTY
UNTIL 245 PM CDT...
AT 153 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LAGOONA BEACH...OR NEAR ORTONVILLE...MOVING EAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ORTONVILLE...CLINTON...ARTICHOKE...ARTICHOKE LAKE AND BIG STONE LAKE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4529 9644 4547 9653 4554 9624 4542 9624
4541 9612 4529 9612
TIME...MOT...LOC 1853Z 254DEG 18KT 4538 9635
WISELocal storm report, Jul 5, 2:14 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
214 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM FUNNEL CLOUD 5 E LAGOONA BEACH 45.37N 96.39W
07/05/2016 BIG STONE MN LAW ENFORCEMENT
APPROXIMATE TIME AND LOCATION.
&&
RLLocal storm report, Jul 5, 2:57 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
257 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 4 WSW ARTICHOKE 45.38N 96.24W
07/05/2016 M3.00 INCH BIG STONE MN TRAINED SPOTTER
SPORADIC 2-3" HAILSTONES.
&&
RLSpecial weather statement, Jul 5, 2:59 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 259 PM CDT TUE JUL 5 2016 SDZ034>037-052045- SULLY SD-HAND SD-HYDE SD-HUGHES SD- 259 PM CDT TUE JUL 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SULLY...NORTHEASTERN HUGHES...CENTRAL HYDE AND WEST CENTRAL HAND COUNTIES UNTIL 345 PM CDT... AT 259 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HARROLD...OR 12 MILES WEST OF HIGHMORE...MOVING EAST AT 35 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HIGHMORE...HARROLD...REE HEIGHTS AND HOLABIRD. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4434 9975 4456 9983 4468 9918 4435 9917 TIME...MOT...LOC 1959Z 253DEG 29KT 4447 9967 TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 9:11 PM CDT | Special Weather Statement | ABR | Marshall | 34 min |
| Jul 4, 9:29 PM CDT | Special Weather Statement | ABR | Marshall | 31 min |
| Jul 4, 10:39 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 39 min |
| Jul 4, 11:35 PM CDT | Special Weather Statement | ABR | Stanley | 40 min |
| Jul 4, 11:42 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Stanley, Sully | 35 min |
| Jul 5, 1:12 AM CDT | Special Weather Statement | ABR | Faulk, Hand, Hyde | 63 min |
| Jul 5, 3:11 AM CDT | Special Weather Statement | ABR | Day | 64 min |
| Jul 5, 4:07 AM CDT | Special Weather Statement | ABR | Roberts | 23 min |
| Jul 5, 4:26 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 34 min |
| Jul 5, 2:59 PM CDT | Special Weather Statement | ABR | Hyde | 46 min |
| Jul 5, 3:29 PM CDT | Tornado Warning | ABR | Hand | 31 min |
| Jul 5, 4:35 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant, Hamlin | 40 min |
| Jul 5, 5:11 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 37 min |
| Jul 5, 5:37 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Hamlin | 38 min |
| Jul 5, 5:41 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Grant | 21 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.